Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 30, NWS Lake Charles, LA
NWS Lake Charles, LA issued this severe thunderstorm warning at Mar 25, 2017, 10:43 AM CDT for Jefferson County, Texas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 25, 2017, 10:43 AM CDT (15:43 UTC)
- Expired
- Mar 25, 2017, 11:15 AM CDT
- In force
- 32 min
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Jefferson County, TX
The radar
The Lake Charles radar (KLCH), 89 km from the middle of the area, began a volume at 15:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 3.7 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 827 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 769 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 319 m²/s²
- 0-3 km storm-relative helicity
- 350 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.8
The text
As transmitted.
323
WUUS54 KLCH 251543
SVRLCH
TXC245-251615-
/O.NEW.KLCH.SV.W.0030.170325T1543Z-170325T1615Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lake Charles LA
1043 AM CDT SAT MAR 25 2017
The National Weather Service in Lake Charles has issued a
* Severe Thunderstorm Warning for...
Southern Jefferson County in southeastern Texas...
* Until 1115 AM CDT
* At 1043 AM CDT, a severe thunderstorm was located 7 miles southeast
of Hamshire, moving east at 20 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Port Arthur, Port Acres, La Belle and Sea Rim State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 2994 9398 2982 9396 2981 9396 2968 9393
2968 9402 2967 9431 2985 9434
TIME...MOT...LOC 1543Z 260DEG 19KT 2977 9425
HAIL...1.00IN
WIND...<50MPH
$$2 follow-up statements
842
WWUS54 KLCH 251558
SVSLCH
Severe Weather Statement
National Weather Service Lake Charles LA
1058 AM CDT SAT MAR 25 2017
TXC245-251615-
/O.CON.KLCH.SV.W.0030.000000T0000Z-170325T1615Z/
Jefferson TX-
1058 AM CDT SAT MAR 25 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 AM CDT
FOR SOUTHERN JEFFERSON COUNTY...
At 1057 AM CDT, a severe thunderstorm was located 7 miles south of La
Belle, or 8 miles southeast of Hamshire, moving east at 20 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Port Arthur, Port Acres, La Belle and Sea Rim State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 2994 9398 2982 9396 2981 9396 2968 9393
2968 9402 2967 9431 2985 9434
TIME...MOT...LOC 1557Z 258DEG 16KT 2978 9420
HAIL...1.00IN
WIND...<50MPH
$$
27167
WWUS54 KLCH 251606
SVSLCH
Severe Weather Statement
National Weather Service Lake Charles LA
1106 AM CDT SAT MAR 25 2017
TXC245-251616-
/O.EXP.KLCH.SV.W.0030.000000T0000Z-170325T1615Z/
Jefferson TX-
1106 AM CDT SAT MAR 25 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN JEFFERSON COUNTY WILL
EXPIRE AT 1115 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail
is still possible with this thunderstorm.
LAT...LON 2994 9398 2982 9396 2981 9396 2968 9393
2968 9402 2967 9431 2985 9434
TIME...MOT...LOC 1606Z 265DEG 18KT 2976 9417
$$
BrazzellWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 25, 10:25 AM CDT, 18 minutes earlier.
Area forecast discussion, Mar 25, 10:25 AM CDT, 18 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1025 AM CDT Sat Mar 25 2017
.DISCUSSION...
Wx map shows weak frontal boundary nearly stalled across Southeast
Texas and Southern Louisiana. Numerous showers and thunderstorms
continue along the frontal boundary, and only expected to slowly
end/diminish from west to east later this morning into the
afternoon hours. A few reports of small hail and isolated wind
damage reports. Biggest concern will be the training of cells over
SE TX, and possibly over lower Acadiana. Have adjusted chances of
precipitation and QPF significantly upward along and south of I-10
to the coast, trending the ending from west to east improvement a
little later this afternoon. Other minor adjustments in
temperature/dewpoint/wind grids for current trends and latest
guidance.
DML
&&
.PREV DISCUSSION... /issued 643 AM CDT Sat Mar 25 2017/
DISCUSSION...
For the 03/25/17 1200 UTC TAF package.
AVIATION...
Initial band of convection pushing through South Central LA at
this time with secondary upstream development occurring over E TX
along/ahead of a CDFNT. Relied heavily on short term guidance
(RAP/HRRR) for the convective timing at each terminal since it
appeared to have a relatively good grasp on current radar trends.
Period of MVFR CIGS will occur between the convection, with VFR
amid brisk WNW winds expected behind the front by afternoon.
Numerical MOS hinting at some light VSBY restrictions and/or MVFR
CIGS toward the end of the forecast period. Will let subsequent
shifts further evaluate this potential.
13
PREV DISCUSSION... /issued 456 AM CDT Sat Mar 25 2017/
SYNOPSIS...
A line of storms is progressing east acrs the area near 30 mph.
As of 430 am, the line extends from eastern Avoyelles Parish to
Cameron. So far, the line has produced quite a bit of lightning
along with some heavy rainfall and strong gusty winds, but nothing
reaching svr limits. This activity was occurring along a trough
in advance of a cold front that stretches from eastern OK south
acrs eastern TX, part of a large vertically stacked low pres
system over OK that is moving toward the lower/mid MS valley.
24
DISCUSSION...
HRRR, NAM and RAP guidance this morning have been indicating
another line of convection developing behind the existing one,
along the cold front. Overnight trends in the regional radar
mosaic and IR stlt imagery have been slow to show this happening
thus far, although stlt has shown a thin line of clouds developing
and the past few volume scans are beginning to pick up a few
echoes. For now, kept highest PoPs along and east of where the
current band of storms is occurring this morning. However, low lvl
moisture is expected to remain sufficient ahead of the frontal
boundary that a few showers or storms could re-develop over the
area, especially once daytime heating starts. Thus, while the HRRR
has been rather aggressive with the development of this
convection early this morning, think things will trend that way
later on. That said, once any activity does develop, there will be
the potential for a few strong storms, with marginally svr wind
gusts most likely mainly from central LA into the Acadiana region
where SPC has a SLGT risk outlined for today.
Convection will shift east through the aftn as the upper trough
axis pivots east. Drier air will filter into the region with dry
weather expected tonight into Sunday. The cold front will not make
it through the area however, instead stalling and weakening. Highs
today are expected to reach the lower 80s. Some cooler air could
slip into our northwestern zones tonight, allowing for low
temperatures to fall into the middle 50s, but otherwise lows are
only forecast to reach the lower to middle 60s. A little more in
the way of sunshine on Sunday will allow high temperatures to be a
few degrees higher than today.
The next chc for showers and storms will arrive late Sunday night
into Monday as another in a series of low pres systems moves
through the region. Dynamics with this system will be a little
weaker over the area with conditions more conducive for strong to
svr storms expected to stay north of the area. This trough will
quickly transit the area within the progressive pattern aloft.
Some low rain chcs could linger over the area on Tuesday as a weak
sfc front stretches west to east acrs northern/central LA.
A more robust trough will cross the southwestern states and enter
the southern plains Wednesday. The upper trough and its
associated sfc low will move toward the lower/middle MS valley
through Thursday, bringing a decent chc for convection Wednesday
into Thursday. This system will also have the potential to bring
some svr storms to the area. However, there are some differences
in model solutions regarding timing and strength of the various
features. After a brief reprieve on Friday, another system looks
to affect the area by next weekend (just beyond this fcst period),
but ongoing differences among the global models keeps fcst
confidence rather low at this time.
Abv normal temperatures are expected to prevail again through the
upcoming week with lows in the 60s and highs in the lower to
middle 80s each day.
24
MARINE...
Strong southerly winds and elevated seas will diminish today with
winds becoming more southwesterly as a cold front approaches the
coastal waters and stalls. Sctd showers and tstms can be expected
this morning as the front moves into the area, with activity
exiting to the east late this aftn and evening as drier air moves
into the area. Winds will shift back to the south by Sunday as
the stalled front washes out. Light to moderate southerly winds
will prevail through early next week, strengthening by midweek as
another low pres system approaches from the west.
24
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 79 56 83 65 / 50 10 10 20
LCH 81 62 81 68 / 80 10 10 10
LFT 80 64 83 68 / 80 10 10 10
BPT 81 63 81 69 / 80 10 10 10
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...SMALL CRAFT EXERCISE CAUTION until 1 PM CDT this afternoon for
GMZ435-450-452-455-470-472-475.
&&
PUBLIC...08Hazardous weather outlook, Mar 25, 5:44 AM CDT, 4 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Lake Charles LA 544 AM CDT Sat Mar 25 2017 LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262- 261045- Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry- Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin- Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron- East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper- Northern Newton-Southern Jasper-Southern Newton- 544 AM CDT Sat Mar 25 2017 This Hazardous Weather Outlook is for portions of central Louisiana, south central Louisiana, southwest Louisiana, west central Louisiana, and southeast Texas. .DAY ONE...Today and Tonight A band of showers and thunderstorms will continue to move east this morning across Acadiana. Additional scattered showers and thunderstorms are expected to develop later this morning and move east through the afternoon. While widespread severe weather is not expected, a few storms will be capable of producing strong wind gusts as well as frequent cloud to ground lightning and heavy downpours. Convection will end by this evening with dry weather expected overnight. .DAYS TWO THROUGH SEVEN...Sunday through Friday A series of systems will affect the area through the week, with the first on Monday and another Wednesday into Thursday. The risk for severe weather will be minimal on Monday but there is a slight risk for severe storms with the midweek system. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today. GMZ430-432-435-450-452-455-470-472-475-261045- Sabine Lake-Calcasieu Lake-Vermilion Bay- Coastal waters from Cameron LA to High Island TX out 20 NM- Coastal waters from Intracoastal City to Cameron LA out 20 NM- Coastal waters from Lower Atchafalaya River to Intracoastal City LA out 20 NM- Waters from Cameron LA to High Island TX from 20 to 60 NM- Waters from Intracoastal City to Cameron LA from 20 to 60 NM- Waters from Lower Atchafalaya River to Intracoastal City LA from 20 to 60 NM- 544 AM CDT Sat Mar 25 2017 This Hazardous Weather Outlook is for portions of Gulf of Mexico. .DAY ONE...Today and Tonight Small craft exercise caution conditions are expected over the coastal waters this morning, with conditions improving through the afternoon. Scattered showers and a few thunderstorms will be possible, mainly over the nearshore waters. Occasional cloud to ground lightning will be possible with any storms that develop. .DAYS TWO THROUGH SEVEN...Sunday through Friday An active pattern will bring another storm system by mid-week. Small Craft Advisory conditions along with strong storms will be possible from late Wednesday into Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. 24
In the hours before
Special weather statement, Mar 25, 8:11 AM CDT, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
811 AM CDT SAT MAR 25 2017
LAZ041-251400-
Calcasieu LA-
811 AM CDT SAT MAR 25 2017
...SIGNIFICANT WEATHER ADVISORY FOR CALCASIEU PARISH UNTIL 900 AM
CDT...
At 811 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lunita to Edgerly to 9 miles south of
Vinton. Movement was east at 40 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Lake Charles, Sulphur, Westlake, Vinton, Lake Charles Regional
Airport, Moss Bluff, Carlyss, Lunita, Buhler, Lebleu Settlement,
Gillis, Edgerly and Holmwood.
LAT...LON 3005 9370 3007 9371 3005 9372 3007 9372
3021 9360 3039 9364 3039 9313 3038 9313
3038 9311 3018 9304 3005 9311
TIME...MOT...LOC 1311Z 273DEG 34KT 3038 9355 3021 9349 3006 9360
13Local storm report, Mar 25, 8:49 AM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
849 AM CDT SAT MAR 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0803 AM TSTM WND DMG 2 N VINTON 30.23N 93.58W
03/25/2017 CALCASIEU LA PUBLIC
TREES BLOWN DOWN NORTH OF VINTON.
&&Special weather statement, Mar 25, 9:18 AM CDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
918 AM CDT SAT MAR 25 2017
LAZ031-032-041>044-052-074-251500-
Calcasieu LA-Acadia LA-Jefferson Davis LA-Lafayette LA-Vermilion LA-
Evangeline LA-Allen LA-East Cameron LA-
918 AM CDT SAT MAR 25 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CAMERON...WEST
CENTRAL LAFAYETTE...JEFFERSON DAVIS...SOUTHWESTERN EVANGELINE...
ACADIA...SOUTHEASTERN CALCASIEU...WESTERN VERMILION AND SOUTHEASTERN
ALLEN PARISHES UNTIL 1000 AM CDT...
At 918 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Kinder to near Hayes to near Gibbstown.
Movement was east at 40 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Crowley, Eunice, Jennings, Rayne, Kaplan, Church Point, Welsh, Lake
Arthur, Kinder, Basile, Iota, Gueydan, Elton, Mermentau, Rockefeller
Wildlife Range, Hayes, Lacassine National Wildlife Refuge, Grand
Chenier, Klondike and Evangeline.
LAT...LON 2983 9322 3016 9293 3059 9289 3050 9246
3048 9249 3048 9235 3044 9220 2995 9226
2957 9258
TIME...MOT...LOC 1418Z 289DEG 34KT 3050 9282 3014 9286 2987 9310Special weather statement, Mar 25, 10:14 AM CDT, 29 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1014 AM CDT SAT MAR 25 2017
LAZ044-045-052-053-074-251615-
Iberia LA-Lafayette LA-Vermilion LA-Upper St. Martin LA-
East Cameron LA-
1014 AM CDT SAT MAR 25 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CAMERON...
NORTHWESTERN IBERIA...SOUTHEASTERN LAFAYETTE...VERMILION AND WEST
CENTRAL ST. MARTIN PARISHES UNTIL 1115 AM CDT...
At 1013 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Jefferson Island to 9 miles west of Pecan
Island. Movement was east at 10 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Lafayette, New Iberia, Abbeville, St. Martinville, Kaplan, Freshwater
City, Forked Island, Intracoastal City, Pecan Island, Avery Island,
Broussard, Youngsville, Erath, Delcambre, Maurice, Loreauville,
Lydia, Acadiana Regional Airport, Jefferson Island and Coteau.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2963 9277 3013 9212 3023 9153 2983 9184
2983 9197 2973 9213 2976 9213 2975 9221
2970 9210 2962 9211 2961 9201 2960 9207
2959 9206 2959 9202 2958 9204 2958 9203
2957 9203 2958 9215 2953 9231
TIME...MOT...LOC 1513Z 251DEG 8KT 3002 9202 2962 9261
27Local storm report, Mar 25, 10:16 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1016 AM CDT SAT MAR 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1006 AM HAIL YOUNGSVILLE 30.10N 91.99W
03/25/2017 E0.75 INCH LAFAYETTE LA PUBLIC
&&Local storm report, Mar 25, 10:38 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1038 AM CDT SAT MAR 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1036 AM HAIL 6 SW CATAHOULA 30.16N 91.78W
03/25/2017 E0.88 INCH ST. MARTIN LA TRAINED SPOTTER
&&The office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 24, 9:13 PM CDT | Special Weather Statement | LCH | Tyler | 47 min |
| Mar 24, 10:41 PM CDT | Tornado Warning | LCH | Jasper, Tyler | 19 min |
| Mar 24, 10:57 PM CDT | Severe Thunderstorm Warning | LCH | Jasper, Tyler | 33 min |
| Mar 24, 11:06 PM CDT | Special Weather Statement | LCH | Hardin, Jasper, Newton, Tyler | 54 min |
| Mar 24, 11:21 PM CDT | Severe Thunderstorm Warning | LCH | Jasper, Newton, Tyler | 54 min |
| Mar 24, 11:40 PM CDT | Severe Thunderstorm Warning | LCH | Hardin, Jasper, Tyler | 65 min |
| Mar 25, 12:13 AM CDT | Severe Thunderstorm Warning | LCH | Newton | 36 min |
| Mar 25, 12:39 AM CDT | Special Weather Statement | LCH | Newton | 36 min |
| Mar 25, 1:22 AM CDT | Special Weather Statement | LCH | Orange | 23 min |
| Mar 25, 1:48 AM CDT | Special Weather Statement | LCH | Jefferson, Orange | 42 min |
| Mar 25, 10:10 AM CDT | Areal Flood Advisory | LCH | Jefferson | 2 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.